Virginia, 2021

Flood in Virginia, February 16, 2021

February 16, 2021 · NWS LWX · 1 event in 1 county or zone

Low pressure brought rain and wintry precipitation to the region February 15th into the 16th. A few instances of minor flooding were observed, but nothing too widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure brought rain and wintry precipitation to the region February 15th into the 16th. A few instances of minor flooding were observed, but nothing too widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 15, 9:36 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 15, 9:36 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EST Mon Feb 15 2021

.SYNOPSIS...
Arctic high pressure is forecast to remain anchored over the
central United States into southeastern Canada through much of
the upcoming week. Waves of low pressure developing over the
Deep South and moving up the Appalachians will bring threats
for wintry precipitation overnight and again late Wednesday
into Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
High pressure will remain to our north. Low-level cold air in
place will provide ample opportunity of freezing rain or
freezing drizzle, mainly along the Blue Ridge and west and along
the Mason-Dixon. The Winter Weather Advisory continues through
tonight.

Along with a Winter Weather Advisory, the Ice Storm Warning for
western Maryland (western Allegany and Garrett) remains in
effect where ice accumulations around one- quarter inch are
expected. Other areas of concern are the Catoctin Mountains and
the Blue Ridge Mountains. A quarter of an inch of ice is
possible across these areas as well. For the Blue Ridge,
confidence was too low at this time since temps will be rising
overnight, and any ice accumulations around a quarter inch in
the Catoctin Mountains should be very localized.

With the low tracking west of the Appalachians, this should
allow warmer air to eventually take over for all locations
overnight. Rainfall amounts around a half to one inch are most
likely for much of the area, perhaps a little less in the
Shenandoah Valley, where they may be split between dynamics
associated with the primary low to the west and weak coastal low
to the east.

The low will move off to the northeast Tuesday and the cold
front associated with the low will pass through Tuesday
afternoon. Any leftover showers ahead of the boundary Tuesday
morning will diminish and much of the day will turn out dry. The
one exception is along and west of the Allegheny Front where an
upslope flow will likely lead to a few snow showers with light
accumulation. A downsloping flow along with some sunshine should
offset the cold advection Tuesday, allowing for a milder
afternoon with max temps well into the 40s and 50s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
However, it will turn out blustery and noticeably colder
Tuesday evening behind the front as the cold advection takes
over. Canadian high pressure will build overhead late Tuesday
night into Wednesday, bringing dry and cold conditions.

The next low will begin to develop over the southeastern CONUS
Wednesday night as a potent shortwave and jetmax rotate around
an upper-level trough over the central CONUS. Southern stream
energy and moisture will likely get drawn into this system, and
wintry precipitation will likely overspread the area overnight
Wednesday well ahead of this system.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A low pressure system will be lifting north late Thursday morning
into the afternoon and evening hours. With a stream of gulf moisture
attached to this system, expect an abundant amount of precip to
follow along and into our CWA for the end of the work-week. With
high pressure well to our north funneling in colder air, this will
allow for the threat of wintry precip for the northern portions of
our CWA. With a decent warm nose in place over the southern areas,
expect a wintry mix while points northward being more snow based for
the time period.

Most models aside from the 12 km NAM are picking up on the chance
for significant snowfall on the front end of this system. Guidance
continues to have total QPF for the duration of the system 1" and
above through Friday morning. A Moderate Winter Storm Threat is in
place for D4 for the Allegheny Front while Enhanced for areas
further east due to the possibility for significant winter storm
impacts for the area. Given the system is a number of days out,
expect the mixing line and impacts to the totals to be felt as we
approach closer to the time of the event. Visit
weather.gov/lwx/winter for the latest winter guidance on this
particular storm.

Should see this system begin to wrap up by early Friday morning with
gusty NW winds returning, allowing for upslope snow to be possible
for the Allegheny Front Friday afternoon and evening. We see a blast
of colder air behind the system passage with temperatures being well
below freezing heading into the weekend with dry conditions expected
for Saturday and Sunday.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A steadier rain overnight will bring LIFR conditions to most of
the terminals. The steadier rain will taper off toward morning,
but subIFR conditions may continue for a few more hours before
drier air works its way in behind the system later Tuesday
morning.

A cold front will pass through Tuesday afternoon and gusty
northwest winds are expected behind the boundary later Tuesday
afternoon into Tuesday evening. Gusts around 30 to 35 knots are
possible. Winds will diminish Tuesday night as high pressure
builds closer, and high pressure will remain overhead for
Wednesday. Wintry precipitation well ahead of developing low
pressure over the southeastern CONUS may impact the terminals
later Wednesday night with subVFR conditions possible.

Sub-VFR conditions expected Thursday into Friday with a potentially
impact winter storm approaching and threatening the area. As the
system begins to migrate off the coast late Friday morning, expect
gusty NW winds to pick up with a tighter gradient on the back side
of this system of mention.

&&

.MARINE...
The pressure gradient is forecast to tighten a bit overnight
into Tuesday as the surface wind turns easterly then southerly,
which may result in gusts of 20 to 25 knots. A SCA is in effect
for these waters overnight. A break in the stronger winds are
possible later Tuesday morning into Tuesday afternoon as low
pressure moves away. A cold front will pass through the waters
later Tuesday afternoon and a SCA is in effect for the waters
during this time. A SCA has been extended through Tuesday night
and may need to be extended even further Wednesday. Confidence
remains low to perhaps moderate about a Gale Warning that may
be needed for portions of the waters late Tuesday afternoon into
Tuesday evening.

High pressure will build overhead later Wednesday into Wednesday
night.

SCAs likely Thursday into Thursday night as an approaching low
pressure system introduces tighter gradients over the waters. As the
low is exiting, expect even tighter gradients with strong NW winds.
Gales possible Friday and SCA's possible for the weekend before high
pressure moves overhead later in the weekend.

&&

.TIDES/COASTAL FLOODING...
Winds will turn east and then southerly overnight into Tuesday
morning. Higher anomalies down near the southern portion of the
Chesapeake Bay may try to sneak northward during this timeframe,
while combining with the increasing onshore flow. This may
result in the potential for some of our sensitive sites to reach
Action or perhaps Minor flood.

As quickly as the winds turn onshore, they clock around to the west
northwest during the day Tuesday, allowing water levels to recede
through Wednesday. A more persistent period of onshore winds looks
to return to the waters Thursday and Thursday night, which could
yield a renewed chance of increasing tidal anomalies and the threat
for minor flooding along the western shores of the Chesapeake Bay
and into the tidal Potomac.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until 7 AM EST Tuesday for MDZ003>006-
     502-503-505-507.
     Ice Storm Warning until 7 AM EST Tuesday for MDZ001-501.
VA...Winter Weather Advisory until 7 AM EST Tuesday for VAZ025>031-
     040-501-503>505-507-508.
WV...Winter Weather Advisory until 7 AM EST Tuesday for WVZ050>053-
     055-501>506.
MARINE...Small Craft Advisory from 2 PM Tuesday to 6 AM EST Wednesday
     for ANZ530>543.
     Small Craft Advisory until 9 AM EST Tuesday for ANZ533-534-537-
     541>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL/KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Feb 15, 6:51 PM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
651 PM EST Mon Feb 15 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
651 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Gale Warning may be needed for portions of the waters late
Tuesday afternoon and Tuesday evening.

There is an enhanced winter storm threat late Wednesday night
into Thursday. There is increased potential of more significant
travel impacts and closures.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
651 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect through tonight for
northern Maryland, the farther northern and western suburbs of
Baltimore, northern Virginia near the Blue Ridge Mountains, the
Shenandoah Valley, eastern West Virginia, and the Potomac
Highlands.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an enhanced winter storm threat late Wednesday night
into Friday morning. There is increased potential of more
significant travel impacts and closures.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-161000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
651 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An Ice Storm Warning is in effect through tonight for Garrett and
western Allegany Counties. A Winter Weather Advisory is in effect
for the rest of the area during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a moderate winter storm threat late Wednesday night into
Friday morning. Potential impacts include significant significant
travel delays and closures. Plan ahead to minimize impact on you
and your family.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard
operating procedures.

In the hours before

Local storm report, Feb 15, 8:40 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
840 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FREEZING RAIN    FROSTBURG               39.66N  78.93W
02/15/2021  E0.10 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102625

KLW
Local storm report, Feb 15, 9:16 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FREEZING RAIN    2 ENE FROSTBURG         39.66N  78.90W
02/15/2021  M0.13 INCH       ALLEGANY           MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102626

RCM
Local storm report, Feb 15, 10:06 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FREEZING RAIN    2 SSW KEYSER            39.42N  79.01W
02/15/2021  E0.13 INCH       MINERAL            WV   CO-OP OBSERVER

&&

EVENT NUMBER LWX2102627

RCM
Local storm report, Feb 15, 10:10 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 PM EST MON FEB 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     FREEZING RAIN    KEYSER                  39.44N  78.99W
02/15/2021  E0.07 INCH       MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2102628

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fairfax

When
February 16, 12:37 AM EST to 2:25 AM EST
Where
Fairfax County, 1.03 mi WSW of Tremont to 0.99 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.239

The stream gage on Accotink Creek at Strathmeade Springs, VA. rose above flood stage during the specified time, reaching a max flood stage of 252.10 feet at 1:15 AM EST. At 251.5 feet elevation, Woodburn Road is covered by approximately six inches of water at its lowest point. Portions of the Cross County Trail are also flooded. At an elevation of 252.5 feet, both Woodburn Road and Prosperity Avenue become flooded by at least six inches of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943093.